Alert archive / Ohio / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 22, NWS Cleveland, OH
NWS Cleveland, OH issued this severe thunderstorm warning at Apr 17, 2024, 2:55 PM EDT for Lucas County, Ottawa County, Wood County, Ohio. It was in force for 29 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 17, 2024, 2:55 PM EDT (18:55 UTC)
- Expired
- Apr 17, 2024, 3:24 PM EDT
- In force
- 29 min
- Issued by
- NWS Cleveland, OH
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Lucas County, OH, Ottawa County, OH, Wood County, OH
The radar
The Detroit radar (KDTX), 114 km from the middle of the area, began a volume at 18:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 17, 2:59 PM EDT | TSTM WND DMG | 2 Sse Sylvania, OH | 12-15 inch diameter tree snapped off. Time estimated from radar. |
| Apr 17, 3:01 PM EDT | TSTM WND DMG | 3 E Sylvania, OH | Multiple large branches down. Time estimated via radar. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 17, 12:18 PM EDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 6.9 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1380 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 319 m²/s²
- 0-3 km storm-relative helicity
- 350 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
501
WUUS51 KCLE 171855
SVRCLE
OHC095-123-173-172000-
/O.NEW.KCLE.SV.W.0022.240417T1855Z-240417T2000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
255 PM EDT Wed Apr 17 2024
The National Weather Service in Cleveland has issued a
* Severe Thunderstorm Warning for...
Ottawa County in northwestern Ohio...
Northeastern Wood County in northwestern Ohio...
Lucas County in northwestern Ohio...
* Until 400 PM EDT.
* At 255 PM EDT, a severe thunderstorm was located near Holland, or
near Toledo, moving northeast at 55 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines.
* Locations impacted include...
Toledo, Swanton, Perrysburg, Oregon, Sylvania, Rossford,
Waterville, Northwood, Whitehouse, Holland, Maumee, Ottawa Hills,
Walbridge, Millbury, Clay Center, Berkey, Harbor View, Reno Beach,
Williston, and Bono.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
A Tornado Watch remains in effect until 700 PM EDT for northwestern
Ohio.
&&
LAT...LON 4172 8387 4173 8346 4173 8345 4172 8347
4171 8345 4170 8346 4169 8344 4170 8344
4169 8343 4169 8335 4171 8334 4164 8323
4162 8315 4148 8369 4154 8388
TIME...MOT...LOC 1855Z 243DEG 49KT 4160 8366
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Jaszka2 follow-up statements
064
WWUS51 KCLE 171910
SVSCLE
Severe Weather Statement
National Weather Service Cleveland OH
310 PM EDT Wed Apr 17 2024
OHC095-123-173-172000-
/O.CON.KCLE.SV.W.0022.000000T0000Z-240417T2000Z/
Ottawa OH-Wood OH-Lucas OH-
310 PM EDT Wed Apr 17 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR OTTAWA...NORTHEASTERN WOOD AND NORTHERN LUCAS COUNTIES...
At 309 PM EDT, severe thunderstorms were located along a line
extending from near Lambertville to near Oregon to near Northwood,
moving northeast at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines.
Locations impacted include...
Toledo, Perrysburg, Oregon, Sylvania, Rossford, Northwood, Holland,
Maumee, Ottawa Hills, Walbridge, Millbury, Clay Center, Harbor View,
Reno Beach, Williston, and Bono.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 700 PM EDT for northwestern
Ohio.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4151 8358 4157 8366 4172 8379 4173 8346
4173 8345 4172 8347 4171 8345 4170 8346
4169 8344 4170 8344 4169 8343 4169 8335
4171 8334 4164 8323 4162 8315
TIME...MOT...LOC 1909Z 236DEG 44KT 4176 8368 4168 8349 4157 8343
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Jaszka953
WWUS51 KCLE 171924
SVSCLE
Severe Weather Statement
National Weather Service Cleveland OH
324 PM EDT Wed Apr 17 2024
OHC095-123-173-171933-
/O.CAN.KCLE.SV.W.0022.000000T0000Z-240417T2000Z/
Ottawa OH-Wood OH-Lucas OH-
324 PM EDT Wed Apr 17 2024
...THE SEVERE THUNDERSTORM WARNING FOR OTTAWA...NORTHEASTERN WOOD AND
NORTHERN LUCAS COUNTIES IS CANCELLED...
The storms which prompted the warning have weakened. Therefore, the
warning has been cancelled.
A Tornado Watch remains in effect until 700 PM EDT for northwestern
Ohio.
LAT...LON 4151 8358 4157 8366 4172 8379 4173 8346
4173 8345 4172 8347 4171 8345 4170 8346
4169 8344 4170 8344 4169 8343 4169 8335
4171 8334 4164 8323 4162 8315
TIME...MOT...LOC 1922Z 243DEG 49KT 4185 8346 4176 8327 4165 8321
$$
JaszkaWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 1:39 PM EDT, 1 hour 16 minutes earlier.
Area forecast discussion, Apr 17, 1:39 PM EDT, 1 hour 16 minutes before
Area Forecast Discussion National Weather Service Cleveland OH 139 PM EDT Wed Apr 17 2024 .SYNOPSIS... Low pressure over the Upper Midwest lifts a warm front north across the region today. This system will then extend a cold front east through the area through tonight. Another cold front will cross the region towards the end of the week. High pressure will return for the weekend. && .NEAR TERM /THROUGH THURSDAY/... 1225 PM Update... Convection firing a little bit ahead of schedule by an hour or two and adjusting forecast accordingly as activity ramps up in northern IN/southern MI moving eastward. Original discussion... Low pressure centered over the Upper Midwest will continue to lift a warm front northeast across the Northern Ohio Valley this morning. Widespread showers with embedded thunder will move east through the morning and early afternoon hours today. A brief dry period this afternoon as a dry slot moves in place ahead of a cold front that enters from the west. Regarding the severe weather potential, confidence has increased in severe storms this afternoon and evening. Looking upstream, a fairly impressive dry slot is taking shape over Missouri and southern Illinois this morning and leading to wide scale clearing of low/mid level cloud cover. There continues to be environmental support for severe weather to initiate this afternoon and continue into the evening hours. A fairly moist airmass will move into place characterized by dew points in the upper 50s to lower 60s and will increase MUCAPE values to the 1500-2000 J/kg range and deep layer shear of 35-40 knots. Curved hodographs in addition to much of the shear occurring in the low levels will support rotating storms with the potential to produce a tornado and large hail. There remains the potential for damaging wind gusts especially as discrete storms become more organized and linear while moving eastward. As such, SPC has kept nearly all of our area in a Slight Risk (Level 2 of 5) for severe weather with all hazards possible. Given the expansive dry slot forming to our west there is the potential for storms to initiate anywhere between our CWA border to just west of I-71. Latest hi-res guidance is already picking up on a further east initiation around 6PM tonight which would isolate the severe weather potential to locations along an east of I-71. Will continue to monitor trends in latest hi- res guidance and upstream observations with each forecast update. QPF values have continued to decrease in addition to fairly fast moving storms so the heavy rain and isolated flooding threat continues a downward trend. Cold front will continue to push remaining showers and storms east overnight tonight and keep us dry for Thursday. High temperatures in the 70s today ahead of the cold front as we remain in the warm sector. Overnight lows tonight in the lower 50s with high temperatures on Thursday rising into the mid to upper 60s. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/... Upper-level trough gradually builds in to the upper Great Lakes Thursday night and Friday, with an occluded surface low beneath this. A cold font extending south from this low moves east across the region Thursday night into Friday with rain showers and perhaps isolated thunderstorms late Thursday through Friday morning. Confidence in precipitation continues to increase with increase PoPs (to 70-90% areawide) reflecting this. A ridge of high pressure extending from a high pressure center over the northern Great Plains begins building in Friday night through Saturday night. Cooler temperatures are expected behind the frontal passage with below normal temperatures through the short term period. Low temperatures into the 30s are possible Saturday night into Sunday morning. Frost conditions (36 degrees or lower and wind speeds less than 10 mph) seems likely with ensemble guidance generally showing 40-60% probabilities, with freeze conditions (temps of 32 or lower) much less likely and probably more reserved to inland valleys (especially interior parts of Northwest Pennsylvania). With the start of the growing season, we may have a first shot at frost advisory or freeze warning headlines this weekend. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... High pressure continues to build in on Sunday and Monday with below normal temperatures continuing. May have another shot at frost/freeze Sunday night into Monday morning, though ensemble guidance currently is a couple degrees warmer than Saturday night, so perhaps a lower probability of frost/freeze. High pressure centered over the region on Monday departs to the east as an upper- level trough approaches from the west, with increasing PoPs (around 20-40%) on Tuesday. && .AVIATION /18Z Wednesday THROUGH Monday/... Gusty winds 25-35kts mainly out of the southwest ahead of lines of thunderstorms moving into western Ohio at this hour. There is a potential for strong wind gusts/hail and isolated tornadoes with this activity through the 01Z Thursday. TAF carries G45KT in TEMPO with IFR thunderstorms as the lines of convective activity move west to east. Generally gave 2hr windows for the stronger thunderstorm activity in timing the storms as they should be relatively quick movers with limited development of additional storms behind the main lines. This is in conjunction with a cold front that will trail the storms, and expect a wind shift to a more westerly direction behind the cold front which will be through the area by 03Z Thursday. Winds will ease behind the front as well eventually below 12kts overnight. Brief MVFR ceilings possible later overnight behind the main thunder storm activity lingering into the daylight hours Thursday. Outlook...Non-VFR possible for Friday into Saturday in rain. && .MARINE... Winds weaken and become southerly as a warm front lifts across Lake Erie today. A cold front quickly follows with winds becoming westerly tonight. Winds quickly become southerly again on Thursday night with a cold front moving across the lake early Friday morning. Westerly flow may approach 20 knots on Friday and again on Saturday (though flow may be more southwest on Saturday). HIgh pressure gradually builds in through Monday, so am expecting weakening winds through that period. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...None. PA...None. NY...None. MARINE...None. && SYNOPSIS...Iverson NEAR TERM...Iverson/26 SHORT TERM...Saunders LONG TERM...Saunders AVIATION...26 MARINE...Saunders
Hazardous weather outlook, Apr 17, 12:32 PM EDT, 2 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Cleveland OH 1232 PM EDT Wed Apr 17 2024 OHZ003-006>011-017>020-027>031-036>038-047-181645- Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Hancock-Seneca-Huron- Medina-Wyandot-Crawford-Richland-Ashland-Wayne-Marion-Morrow-Holmes- Knox- 1232 PM EDT Wed Apr 17 2024 ...TORNADO WATCH 122 IN EFFECT UNTIL 7 PM EDT THIS EVENING... This Hazardous Weather Outlook is for north central Ohio, northeast Ohio and northwest Ohio. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. Please relay any information about observed severe weather to the NWS. OHZ012>014-021>023-032-033-089-PAZ001>003-181645- Lake-Geauga-Ashtabula Inland-Summit-Portage-Trumbull-Stark-Mahoning- Ashtabula Lakeshore-Northern Erie-Southern Erie-Crawford- 1232 PM EDT Wed Apr 17 2024 This Hazardous Weather Outlook is for northeast Ohio and northwest Pennsylvania. .DAY ONE...This afternoon and tonight. Strong to severe storms are possible this afternoon and evening. All severe weather threats including large hail, a couple of tornadoes, and damaging wind gusts are possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. Please relay any information about observed severe weather to the NWS. LEZ061-147>149-162>169-181645- Ripley to Buffalo NY extending from 5NM off shoreline to US- Canadian border-Willowick to Geneva-on-the Lake OH-Geneva-on-the- Lake to Conneaut OH-Conneaut OH to Ripley NY- Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM offshoreline to US-Canadian border- Reno Beach to The Islands OH beyond 5NM off shoreline to US- Canadian border- The Islands to Vermilion OH beyond 5 nm off shoreline to US- Canadian border- Vermilion to Avon Point OH beyond 5 nm off shoreline to US- Canadian border- Avon Point to Willowick OH beyond 5 nm off shoreline to US- Canadian border-Willowick to Geneva-on-the- Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the- Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border- Conneaut OH to Ripley NY beyond 5 nm off shoreline to US- Canadian border- 1232 PM EDT Wed Apr 17 2024 This Hazardous Weather Outlook is for Lake Erie. .DAY ONE...This afternoon and tonight. Strong to severe storms are possible this afternoon and evening. All severe weather threats including large hail, a couple of tornadoes, and damaging wind gusts are possible mainly in nearshore waters. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LEZ142>146-181645- Maumee Bay to Reno Beach OH-Reno Beach to The Islands OH- The Islands to Vermilion OH-Vermilion to Avon Point OH- Avon Point to Willowick OH- 1232 PM EDT Wed Apr 17 2024 ...TORNADO WATCH 122 IN EFFECT UNTIL 7 PM EDT THIS EVENING... This Hazardous Weather Outlook is for Lake Erie. .DAY ONE...This afternoon and tonight. Strong to severe storms are possible Wednesday afternoon and evening. All severe weather threats including large hail, a couple of tornadoes, and damaging wind gusts are possible. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 17, 2:27 PM EDT | Severe Thunderstorm Warning | CLE | Hancock, Lucas, Wood | 47 min |
| Apr 17, 3:23 PM EDT | Severe Thunderstorm Warning | CLE | Crawford, Marion, Wyandot | 52 min |
| Apr 17, 3:31 PM EDT | Special Marine Warning | CLE | 16 min | |
| Apr 17, 3:43 PM EDT | Severe Thunderstorm Warning | CLE | Marion | 47 min |
| Apr 17, 3:55 PM EDT | Tornado Warning | CLE | Marion, Morrow | 35 min |
| Apr 17, 4:09 PM EDT | Severe Thunderstorm Warning | CLE | Ashland, Medina, Wayne | 51 min |
| Apr 17, 4:12 PM EDT | Severe Thunderstorm Warning | CLE | Crawford, Richland | 36 min |
| Apr 17, 4:17 PM EDT | Tornado Warning | CLE | Crawford, Marion, Morrow | 26 min |
| Apr 17, 4:32 PM EDT | Severe Thunderstorm Warning | CLE | Ashland, Crawford, Holmes, Knox, Marion, Morrow and 1 more | 58 min |
| Apr 17, 4:36 PM EDT | Tornado Warning | CLE | Ashland, Holmes, Knox, Morrow, Richland | 39 min |
| Apr 17, 5:06 PM EDT | Severe Thunderstorm Warning | CLE | Ashland, Holmes, Stark, Summit, Wayne | 39 min |
| Apr 17, 5:26 PM EDT | Severe Thunderstorm Warning | CLE | Ashland, Holmes, Knox | 34 min |
| Apr 17, 5:34 PM EDT | Special Weather Statement | CLE | Cuyahoga | 41 min |
| Apr 17, 5:40 PM EDT | Severe Thunderstorm Warning | CLE | Holmes, Stark, Wayne | 35 min |
| Apr 17, 5:47 PM EDT | Severe Thunderstorm Warning | CLE | Holmes, Stark, Wayne | 30 min |
| Apr 17, 6:12 PM EDT | Special Weather Statement | CLE | Cuyahoga, Geauga, Portage, Summit | 48 min |
| Apr 17, 6:20 PM EDT | Severe Thunderstorm Warning | CLE | Cuyahoga, Geauga, Portage, Summit | 40 min |
| Apr 17, 6:42 PM EDT | Tornado Warning | CLE | Portage, Trumbull | 48 min |
| Apr 17, 6:50 PM EDT | Severe Thunderstorm Warning | CLE | Ashtabula, Geauga, Trumbull | 55 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.